Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 417, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 22, 2004, 10:03 PM CST for Andrews County, Gaines County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 22, 2004, 10:03 PM CST (04:03 UTC)
- Expired
- Nov 22, 2004, 11:00 PM CST
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Andrews County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 107 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 230403 SVRMAF TXC003-165-230500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1003 PM CST MON NOV 22 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GAINES COUNTY IN WEST TEXAS NORTHWESTERN ANDREWS COUNTY IN WEST TEXAS * UNTIL 1100 PM CST * AT 959 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 23 MILES SOUTHWEST OF SEMINOLE...OR 20 MILES SOUTHEAST OF HOBBS...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... PAYNES CORNER... SEMINOLE... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3290 10304 3232 10306 3253 10266 3291 10256 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 22, 3:10 PM CST, 6 hours 53 minutes earlier.
Area forecast discussion, Nov 22, 3:10 PM CST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 310 PM CST MON NOV 22 2004 .SHORT TERM... VAPOR IMAGERY SHOWS CUT-OFF MID/UPPER LOW BEGINNING TO EJECT OUT OF SOUTHERN CALIFORNIA. SURFACE PLOTS DEPICT PRESSURE FALLS OCCURRING OVER THE SOUTHERN PLAINS. WINDS ARE BEGINNING TO RESPOND WITH VEERING SURFACE WINDS OVER THE BASIN. EXPECT THAT THE STALLED BOUNDARY OVER THE AREA WILL RETREAT NORTH SOON...AND A MODEST INCREASE IN PBL MOISTURE AS MID 50 DEGREE DEWPOINTS ADVECT NORTHWEST FROM THE PECOS RIVER EAST. INDICATIONS OF APPROACHING ASCENT ASSOCIATED WITH THE UPPER LOW AND JET DYNAMICS IS SEEN PER REGIONAL RADAR IMAGERY. A BROAD PRECIP SHIELD IS NOW MOVING ACROSS SOUTHERN NEW MEXICO. STRONG FORCING/LIFT WILL OVERSPREAD THE FA TONIGHT IN ADVANCE OF THIS FEATURE. WILL MAINTAIN LIKELY GRIDDED POPS WITH FOCUS PRIMARILY ON THE NORTHWEST ZONES. INITIAL THREAT WILL BE THE CHANCE FOR EMBEDDED SEVERE STORMS GIVEN MOIST/SLIGHTLY UNSTABLE AIRMASS OVER THE CENTRAL AND EASTERN ZONES AND INTENSE DEEP LAYER SHEAR. MODELS SHOW SUB-FREEZING MID LEVEL TEMPS ADVECTING IN AT MOUNTAIN TOP LEVEL IN THE GUADALUPES AROUND 06Z. WILL MENTION A WINTRY MIX THERE 06-12Z TIMEFRAME. MOIST/SATURATED PROFILES ELSEWHERE REMAIN RELATIVELY WARM IN THE LOWEST SEVERAL THOUSAND FEET THROUGH THE NIGHT. THIS SHOULD KEEP PRECIP TYPES LIQUID. AREAS OF FOG WILL LIKELY DEVELOP AGAIN TONIGHT WHERE RAIN IS NOT FALLING. ANTICIPATION OF SCATTERED TO WIDESPREAD RAINFALL WILL PRECLUDE DENSE FOG ADVISORY ATTM. .LONG TERM... POTENT MID AND UPPER LEVEL LOW CURRENTLY OVER FAR SOUTHERN CA WILL TRANSLATE EAST ACROSS NORTHERN OLD MEXICO TONIGHT AND INTO FAR WEST TEXAS BY TOMORROW AFTERNOON. MID-LEVEL COOLING WILL SPREAD OVER THE AREA TOMORROW AND VARIOUS FORECAST SOUNDING ACROSS THE AREA SUGGEST THE BEST CHANCE FOR WINTRY PRECIPITATION IN THE MORNING WILL REMAIN IN THE GUADALUPE MOUNTAINS AT OR ABOVE 6000 FEET. MID-LEVEL COOLING CONTINUES IN THE AFTERNOON WHILE A COLD FRONT MOVES SOUTH THROUGH THE PANHANDLE BY MIDDAY. THE COLD FRONT IS EXPECTED TO MOVE INTO SOUTHEAST NEW MEXICO BY LATE TOMORROW AFTERNOON AS 700MB TEMPS CONTINUE TO COOL. WE WILL CONTINUE THE MENTION OF A RAIN/SNOW MIX ACROSS FAR NORTHERN EDDY AND LEA COUNTIES TOMORROW AFTERNOON AS STRONGER SHOWERS COULD DROP A MIX OF RAIN/SNOW. WINDY CONDITIONS ARE EXPECTED AREAWIDE TOMORROW AND WINDS THROUGH GUADALUPE PASS MAY BRIEFLY TOUCH HIGH WIND WARNING CRITERIA IN THE 23/18Z-24/03Z PERIOD. WOULD LIKE TO SEE STRONGER 700MB WINDS AND A LITTLE TIGHTER MSLP GRADIENT BEFORE ISSUING A WATCH. AS THE MID AND UPPER LOW MOVES EAST OF THE AREA LATE TOMORROW...WRAPAROUND PRECIPITATION MAY AFFECT THE NORTHERN 1/3 OF THE CWA. POPS WILL BE KEPT LOW FOR NOW...BUT LATER SHIFTS MAY NEED TO ADJUST UPWARD IF THE TRACK OF THE LOW CHANGES. COOLER TEMPERATURES...BUT DRY ON WEDNESDAY AS NORTHERLY SURFACE WINDS ADVECT COOL AIR INTO THE REGION. 850MB TEMPERATURES REMAIN NEAR 10C ALONG THE RIO GRANDE RIVER TO NEAR 2C OVER THE WESTERN LOW ROLLING PLAINS. GFS MOS GUIDANCE TEMPS FOR WEDNESDAY GENERALLY LOOK TOO WARM AND HAVE OPTED TO GO CLOSER TO THE CURRENT FORECAST WHICH IS NOT FAR FROM THE ETA MOS. WARMER TEMPERATURES AND DRY WEATHER ARE ON TAP FOR FRIDAY AND SATURDAY AS MID-LEVEL HEIGHTS RISE AHEAD OF THE NEXT SYSTEM TAKING SHAPE OVER THE PACIFIC NORTHWEST. A WEAK COLD FRONT MAY APPROACH THE WESTERN LOW ROLLING PLAINS/FAR NORTHERN PERMIAN BASIN SATURDAY MORNING...BUT WILL LIKELY HAVE A TOUGH TIME PUSHING INTO OUR AREA AS THE MODELS SUGGEST RAPID DEVELOPMENT OF A LEE-SIDE SURFACE LOW OVER NORTHEAST NEW MEXICO BY SATURDAY AFTERNOON. THE MEDIUM RANGE GUIDANCE ALL SUGGEST A STRONG COLD FRONT WILL MOVE INTO THE AREA ON SUNDAY...WITH THE GFS BREAKING OUT SOME LIGHT PRECIPITATION ACROSS THE WESTERN AND NORTHERN AREAS. GFS/ECMWF SUGGEST 850MB TEMPERATURES WILL PLUNGE TO BELOW FREEZING ACROSS ALMOST THE ENTIRE CWA. WE HAVE LOWERED TEMPERATURES ON MONDAY...BUT WILL HOLD OFF ON A MENTION OF PRECIPITATION AT THIS TIME. THE TREND OF THE MEDIUM RANGE MODELS LATELY HAS BEEN TOO COOL WITH SYSTEM ACROSS THE SOUTHERN U.S. PLAINS. HOWEVER...IF MODELS CONTINUE TO SHOW STRONG NORTHERLY MID-LEVEL FLOW FROM WESTERN CANADA INTO THE DESERT SOUTHWEST ON SUNDAY AND MONDAY...TEMPERATURES WILL DEFINITELY NEED TO BE LOWERED FOR EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 54 54 34 47 / 70 30 0 10 CARLSBAD NM 46 55 34 49 / 70 20 20 0 DRYDEN TX 57 64 42 55 / 40 0 0 10 FORT STOCKTON TX 53 59 38 50 / 40 0 0 10 GUADALUPE PASS TX 39 48 31 42 / 60 20 20 0 HOBBS NM 46 52 33 47 / 70 30 20 10 MARFA TX 37 54 29 48 / 40 0 10 10 MIDLAND INTL AIRPORT TX 52 54 34 49 / 70 20 0 10 ODESSA TX 51 55 34 49 / 70 20 0 10 WINK TX 49 58 36 51 / 60 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 10/06
Hazardous weather outlook, Nov 22, 2:04 PM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 204 PM CST MON NOV 22 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 204 PM CST (104 PM MST) MON NOV 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL LIKELY AFFECT PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO LATE THIS AFTERNOON AND TONIGHT. A FEW STORMS THIS EVENING AND TONIGHT MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS OVER THE SOUTHEASTERN NEW MEXICO PLAINS...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN. A WINTRY MIX OF RAIN AND SNOW MAY DEVELOP OVER THE GUADALUPE MOUNTAINS AFTER MIDNIGHT. NO ACCUMULATION OF SNOW OR ICE IS EXPECTED. IN ADDITION...AREAS OF FOG MAY BECOME LOCALLY DENSE AT TIMES OVERNIGHT WITH VISIBILITIES FALLING TO LESS THAN ONE MILE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CLOSELY MONITOR THE LATEST WEATHER CONDITIONS TONIGHT...AND BE PREPARED TO TAKE ACTION SHOULD HAZARDOUS WEATHER THREATEN. LIMITED SPOTTER ACTIVATION MAY BE REQUIRED. LINDLEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 9:44 PM CST | Severe Thunderstorm Warning | MAF | Loving | 46 min |
| Nov 22, 10:34 PM CST | Severe Thunderstorm Warning | MAF | Winkler | 41 min |
| Nov 22, 11:01 PM CST | Severe Thunderstorm Warning | MAF | Gaines | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.